Ohio, 2002

Flash Flooding and Damaging Wind in Ohio, July 19, 2002

July 19, 2002 · NWS PBZ · 3 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 9:27 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 9:27 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT FRI JUL 19 2002

WILL UPDATE TO REMOVE MORNING WORDING AND RAISE SOME POPS. WITH
UPPER FLOW WEAK..FRONT WILL BE SLOW TO MOVE THROUGH. WILL KEEP IN
HEAVY DOWNPOUR WORDING WITH PRECIP WATER 1.8. INCH. FRONT WILL BE IN
OUR SERN TIERS BY MORNING AND THAT IS WELL COVERED IN OUR PRESENT
PACKAGE. TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 19, 10:25 AM EST, 2 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT FRI JUL 19 2002

...NO SEVERE WEATHER EXPECTED BUT HEAVY RAIN POSSIBLE...

A WARM AND HUMID AIRMASS WILL CONTINUE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME. THE BEST TIME FOR THESE STORMS WILL BE DURING THIS
AFTERNOON AND EARLY TONIGHT.

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS SOME OF THE SLOW
MOVING STORMS WILL PRODUCE LOCALIZED HEAVY DOWNPOURS. IF TWO INCHES
OR MORE OF RAIN FALLS IN A SHORT PERIOD OF TIME...FLOODING CAN
RESULT. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS AS THESE STORMS PASS THROUGH. ALSO GUSTY WINDS CAN
OCCUR.

SKYWARN ACTIVATION IS POSSIBLE IF HEAVY RAINFALL OCCURS. SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF ONE INCH OR MORE OF RAINFALL
FROM THESE STORMS.
Special weather statement, Jul 19, 11:55 AM EST, 50 minutes before
OHZ039>041-048>050-WVZ001-002-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT FRI JUL 19 2002

...HEAVY DOWNPOURS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM ACROSS PORTIONS OF EAST
CENTRAL OHIO AND THE PANHANDLE OF WEST VIRGINIA THIS AFTERNOON.  THE
MAIN THREAT FROM THESE STORMS IS HEAVY RAINFALL...WHICH COULD EXCEED
ONE INCH PER HOUR.

IF YOU PLAN TRAVEL ACROSS THE AREA THIS AFTERNOON...BE ALERT FOR
RAPID CHANGES IN VISIBILITY IN THESE DOWNPOURS...ALONG WITH PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 19, 12:30 PM EST, 15 minutes before
OHZ039>041-048>050-057>059-PAZ020-021-029-WVZ001>003-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT FRI JUL 19 2002

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WERE PUSHING ACROSS
THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM ALLEGHENY
COUNTY...WEST THROUGH BEAVER COUNTY PENNSYLVANIA AND THEN EXTENDED
TO TO HANCOCK COUNTY WEST VIRGINIA...JEFFERSON...CARROLL...AND
TUSCARAWAS COUNTY OHIO. THESE STORMS CONTAIN FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS AND SMALL HAIL. THE STORMS WERE
MOVING TO THE EAST ABOUT 15 MPH. IF YOU LIVE IN ALLEGHENY COUNTY
PENNSYLVANIA NEAR ETNA...SHALER TOWNSHIP...AND BLAWNOX BE PREPARED
FOR VERY HEAVY RAIN AND SMALL HAIL BY 200 PM.

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 19, 12:45 PM EST
Where
Coshocton County, 4 mi NW of Mound
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
40.430, -81.900

A thunderstorm microburst downed numerous trees, flattened a field of corn, and blew out several windows in a farmhouse.

Flash Flood, Belmont

When
July 19, 4:00 PM EST to 6:00 PM EST
Where
Belmont County, Powhatan Pt
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced roadway and basement flooding.

Flash Flood, Muskingum

When
July 19, 4:15 PM EST to 6:15 PM EST
Where
Muskingum County, Zanesville
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Thunderstorm rains of over two inches in one hour produced roadway flooding, trapping several motorists in their vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307094, 5307095, 5307096.